Alert archive / Kansas / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 247, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 27, 2025, 5:05 PM CDT for Grant County, Stanton County, Kansas. It was in force for 40 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 27, 2025, 5:05 PM CDT (22:05 UTC)
- Expired
- Aug 27, 2025, 5:45 PM CDT
- In force
- 40 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Grant County, KS, Stanton County, KS
The radar
The Dodge City radar (KDDC), 159 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 5:07 PM CDT | TSTM WND GST 68 | 2 N Johnson City, KS | |
| Aug 27, 5:07 PM CDT | HAIL 1 | 2 N Johnson City, KS | |
| Aug 27, 5:35 PM CDT | TSTM WND GST 61 | 1 Ne Johnson City, KS | AWOS station KJHN Johnson City. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 575 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
714
WUUS53 KDDC 272205
SVRDDC
KSC067-187-272245-
/O.NEW.KDDC.SV.W.0247.250827T2205Z-250827T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
505 PM CDT Wed Aug 27 2025
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northwestern Grant County in southwestern Kansas...
Central Stanton County in southwestern Kansas...
* Until 545 PM CDT.
* At 505 PM CDT, a severe thunderstorm was located near Johnson City,
moving east at 20 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will be near...
Johnson City around 510 PM CDT.
Other locations in the path of this severe thunderstorm include Big
Bow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3748 10193 3761 10194 3771 10181 3773 10147
3744 10149
TIME...MOT...LOC 2205Z 270DEG 19KT 3760 10179
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
SPRINGER2 follow-up statements
002
WWUS53 KDDC 272230
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
530 PM CDT Wed Aug 27 2025
KSC067-187-272245-
/O.CON.KDDC.SV.W.0247.000000T0000Z-250827T2245Z/
Grant KS-Stanton KS-
530 PM CDT Wed Aug 27 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHWESTERN GRANT AND STANTON COUNTIES...
At 530 PM CDT, a severe thunderstorm was located near Big Bow, moving
east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Big Bow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3758 10194 3772 10161 3773 10147 3744 10149
3748 10193
TIME...MOT...LOC 2230Z 270DEG 19KT 3760 10162
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SPRINGER560
WWUS53 KDDC 272238
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
538 PM CDT Wed Aug 27 2025
KSC067-187-272248-
/O.EXP.KDDC.SV.W.0247.000000T0000Z-250827T2245Z/
Grant KS-Stanton KS-
538 PM CDT Wed Aug 27 2025
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GRANT AND STANTON
COUNTIES WILL EXPIRE AT 545 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
&&
LAT...LON 3758 10194 3772 10161 3773 10147 3744 10149
3748 10193
TIME...MOT...LOC 2238Z 270DEG 19KT 3760 10157
$$
SPRINGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:14 PM CDT, 1 hour 51 minutes earlier. Its key messages:
- There is a marginal risk for severe thunderstorms west of a Garden City to Meade line between 4pm and sunset. Wind gusts of 40 to 60 mph and Large hail will be the main hazards through sunset.
- Widespread accumulating rainfall will be likely after sunset tonight. Locally heavy rainfall from this event may result in isolated ponding of water on roadways and poor drainage areas north of a Garden City to Larned line.
- Fall like temperatures (Highs in the mid 70s to lower 80s) expected late week and over the weekend across southwest Kansas.
- Multiple rounds of wet weather will be possible across southwest Kansas the upcoming Labor Day Weekend.
Area forecast discussion, Aug 27, 3:14 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 314 PM CDT Wed Aug 27 2025 .KEY MESSAGES... - There is a marginal risk for severe thunderstorms west of a Garden City to Meade line between 4pm and sunset. Wind gusts of 40 to 60 mph and Large hail will be the main hazards through sunset. - Widespread accumulating rainfall will be likely after sunset tonight. Locally heavy rainfall from this event may result in isolated ponding of water on roadways and poor drainage areas north of a Garden City to Larned line. - Fall like temperatures (Highs in the mid 70s to lower 80s) expected late week and over the weekend across southwest Kansas. - Multiple rounds of wet weather will be possible across southwest Kansas the upcoming Labor Day Weekend. && .DISCUSSION... Issued at 255 PM CDT Wed Aug 27 2025 Water vapor and upper air analysis early today showed an upper level trough located over northern Kansas. At the 700 mb mb level a north northwest to south southeast oriented 700mb temperature gradient was present from northeast Colorado into south central Kansas with a wedge of high moisture/PWATS located along and east of the temperature gradient. We are also seeing 850mb warm air advection improving north and east of the 10C isotherm. At the surface, a boundary was located over eastern Colorado with an area of low pressure developing along this boundary ahead of the approaching upper level system. The surface boundary mentioned above will be our first area of interest late today for scattered convection, given improving low level moisture and 0-1km frontogenesis along this boundary and afternoon instability developing due to clearing skies. Latest models now show 25 to 30 knots of shear and MUCAPE >2500 j/kg by late day in this area. Based on this any thunderstorms that do develop will be capable of producing large hail and gusty winds. The Storm Prediction Center also appears to be observing the same potential and, as a result, has placed a marginal risk for severe weather west of highway 83 for early tonight (before sunset). The better chance for thunderstorms early tonight will arrive after sunset as an upper level trough, currently over northern Colorado, moves through our 500mb ridge and out into the west central high plains. Short term models agree on this upper wave exiting the Rockies late today, with a cluster of thunderstorms developing ahead of this wave as it moves along a mid level baroclinic zone into western Kansas after 10pm. Also after sunset an area of thunderstorms will develop across portions of southwest and north central Kansas where warm air advection will be developing as a low level jet develops. The area most favorable for these developing storms early tonight appears to be on the northern edge of the mid level warm layer, which the latest CAMS have mainly north of K96. The main hazards from thunderstorms after sunset will mainly be locally heavy rainfall, with PWATs of 1.5 to 1.8 inches. Latest SREF 12 hour Max rainfall totals ending at 12z Thursday show this area ranging from 1.75 to 2.5 inches, which may not be out of the question near the I-70 corridor, given two opportunities for heavy rainfall in this area. Given that these higher rainfall totals will occur from two events, and given the latest flash flood guidance north of a Scott City to Larned line being 1.5 to 2 inches for 1 hour and 2 to 2.5 for 3hrs...a Flood Watch will not be issued for these locations. However, later shifts may need to monitor the potential for minor water issues in poor drainage and low lying areas. Isolated wind gusts of 50 mph or higher also can not be ruled out. Looking ahead to late this week and over the upcoming Labor Day Weekend...a reinforcement of cooler air will return to western Kansas overnight as a northern branch upper level trough approaches the central plains. Models are in good agreement with the 850mb temperatures falling back to around 15C by 00z Friday, which for southwest Kansas is approximately 5 to 9C below the climatology for this time of the year. These unseasonably cool temperatures will then continue through the upcoming Labor Day weekend as due to another upper level trough exits Canada and moves across the northern plains. In addition to these unseasonably cool temperatures, there will also be a chance of thunderstorms almost every evening this upcoming weekend. Multiple upper waves embedded in a northwest flow will be moving out of the Rockies and into the Plains. We will also be monitoring the chance for strong to isolated severe thunderstorms Friday night and Saturday from any storms that develop over eastern Colorado and move into far western Kansas. This is based on the ensemble probability (20-40%) of shear being greater than 30 knots and CAPE values greater than 1000 j/kg. These storms currently appear to weaken as they move across southwest Kansas after sunset, so the better chance for these stronger storms will be west of Highway 83. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1242 PM CDT Wed Aug 27 2025 IFR conditions in the Hays area will slowly improve into the MVFR conditions after 00Z Thursday. Elsewhere low ceilings between 1500 and 3000 feet AGL will give way to VFR conditions through 21Z today. These improving conditions late today and early tonight will quickly deteriorate as thunderstorm chances increase across southwest Kansas after 02Z Thursday. A cluster of thunderstorms is expected to cross western Kansas between 03z and 12z Thursday and as these storms pass ceilings will fall below 500 feet AGL and southerly winds will shift to the north. Areas of fog cannot be ruled out late tonight and early Thursday morning. The HREF and LAMP models suggest a 40 to 60 percent chance for visibilities to fall below 2 miles at times between 09Z and 15Z Sunday. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Burgert AVIATION...Burgert
Hazardous weather outlook, Aug 27, 1:57 PM CDT, 3 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 157 PM CDT Wed Aug 27 2025 KSZ030-031-043>046-061>066-074>081-084>090-281900- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 157 PM CDT Wed Aug 27 2025 /1257 PM MDT Wed Aug 27 2025/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms (20-40%) will be possible after 5 pm west of highway 83. A few of the stronger storms late today and early tonight will be capable of producing wind gusts of 50 to 60 mph and large hail. Thunderstorms chances will increase overnight as a cluster of thunderstorms cross north central and southwest Kansas after sunset. These storms will be capable of producing locally heavy rainfall and wind gusts of 50 mph or greater. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A chance for strong to marginally severe thunderstorms will be possible Friday and Saturday evening. Main hazards from these storms will be wind gusts in excess of 50 mph and hail. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Aug 27, 4:11 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Dodge City KS
411 PM CDT Wed Aug 27 2025
KSZ061-074-272145-
Stanton KS-Hamilton KS-
411 PM CDT Wed Aug 27 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL HAMILTON AND
NORTHERN STANTON COUNTIES THROUGH 445 PM CDT/345 PM MDT/...
At 411 PM CDT/311 PM MDT/, Doppler radar was tracking a strong
thunderstorm 10 miles north of Manter, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of south central
Hamilton and northern Stanton Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3765 10204 3773 10204 3791 10185 3767 10159
3754 10195 3763 10205
TIME...MOT...LOC 2111Z 226DEG 28KT 3767 10196
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
SPRINGERSpecial weather statement, Aug 27, 4:44 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Dodge City KS
444 PM CDT Wed Aug 27 2025
KSZ061-074-272215-
Stanton KS-Hamilton KS-
444 PM CDT Wed Aug 27 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL HAMILTON AND
NORTHERN STANTON COUNTIES THROUGH 515 PM CDT/415 PM MDT/...
At 444 PM CDT/344 PM MDT/, Doppler radar was tracking a strong
thunderstorm 8 miles north of Manter, moving east at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of south central
Hamilton and northern Stanton Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3753 10196 3766 10198 3777 10186 3783 10163
3751 10159
TIME...MOT...LOC 2144Z 260DEG 11KT 3765 10189
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
SPRINGERThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 4:11 PM CDT | Special Weather Statement | DDC | Stanton | 34 min |
| Aug 27, 4:44 PM CDT | Special Weather Statement | DDC | Stanton | 31 min |
| Aug 27, 5:39 PM CDT | Special Weather Statement | DDC | Kearny | 36 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.